Thunderstorm Wind, Marshall
- When
- August 4, 6:35 PM CST
- Where
- Marshall County, 1 mi NNE of Oketo
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.983, -96.593
An eighteen inch diameter tree was uprooted.
Isolated thunderstorms developed along a cold front just south of the Kansas-Nebraska border. Storms for the most part produced only brief heavy rainfall, but one cell over Marshall County produced a sixty mile per hour wind gust which uprooted an eighteen inch diameter tree.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Isolated thunderstorms developed along a cold front just south of the Kansas-Nebraska border. Storms for the most part produced only brief heavy rainfall, but one cell over Marshall County produced a sixty mile per hour wind gust which uprooted an eighteen inch diameter tree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 4, 5:44 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 644 PM CDT MON AUG 4 2008 .UPDATE... UPDATE FOR THE 00Z TAFS. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... 23Z SFC ANLYS INDCD SFC CDFNT FM ARND KFNB TO KCNK. NOT EXPECTING TOO MUCH OF A SWD SHIFT TO THE FNT THIS EVNG AND WE SHLD CONT WITH SRLY LO LVL FLOW AT ALL TAF SITES THROUGH THE NIGHT. A COUPLE OF SFC- BASED TSRA DVLPD ALNG THE FNT THIS AFTN IN A DEEPLY MIXED ATMOSPHERE TO OUR W...BUT WITH BOUNDARY LAYER COOLING THRU THE EVNG...SHLD SEE A SHIFT IN ANY ACTIVITY TO THE NORTH AND WL CONT WITH A DRY FORECAST FOR THE TERMINALS. SFC FNT WILL MOVE THROUGH MKH ARND 14Z AND TOP/FOE ARND 15Z. VFR CONDS ARE EXPECTED THRU THE PERIOD WITH NO LO CLDS OR PRECIP EXPECTED WITH THE FNT THRU 00Z WED. && .PREV DISCUSSION... /ISSUED 411 PM CDT MON AUG 4 2008/ DISCUSSION... THE 21Z WATER VAPOR SATELLITE IMAGERY ALONG WITH PROFILER DATA SHOWED A BROAD UPPER RIDGE CENTERED ACROSS NORTHERN AR. MID LEVEL MOISTURE WAS ADVECTING AROUND THE NORTHERN EDGE OF THE 5H RIDGE. AS A RESULT SOME ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTH CENTRAL AND NORTHEAST KS. THE 21Z SFC MAP SHOWED AN OFB EXTENDING ACROSS SOUTHERN NE EXTENDING WESTWARD INTO EAST CENTRAL CO. THE COLD FRONT EXTENDED FROM NORTHWEST IA...WEST-SOUTHWEST ACROSS CENTRAL NE...INTO NORTHEAST CO. ELEVATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE NORTHERN CWA. SFC BASED STORMS MAY DEVELOP IN RESPONSE TO UPSLOPE FLOW ACROSS WESTERN NE AND EASTERN CO. SOME OF THESE STORMS MAY MOVE EAST INTO THE NORTHERN COUNTIES OF THE CWA LATER TONIGHT. A 5H TROUGH DIGGING SOUTHEAST FROM THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS AND MIDWEST WILL CAUSE THE SFC COLD FRONT TO PUSH SOUTHWARD ACROSS THE CWA ON TUESDAY. AHEAD OF THE FRONT HIGHS WILL REACH TO AROUND 100 DEGREES AND WITH DEEP MOISTURE IN PLACE HEAT INDICES WILL REACH THE 105 TO 110 DEGREE RANGE SOUTH OF THE KS TURNPIKE. HIGHS NORTH OF THE BOUNDARY WILL ONLY REACH THE UPPER 80S TO MID 90S WITH NORTHEAST SFC WINDS AND PARTLY TO MOSTLY CLOUDY SKIES. BOTH THE GFS AND NAM SHOW AN MCV DEVELOPING IN RESPONSE TO CONVECTION ACROSS THE HIGH PLAINS THIS EVENING. THE MCV WILL MOVE EAST-SOUTHEAST ACROSS THE STATE DURING TUESDAY. SFC CONVERGENCE AHEAD OF THE BOUNDARY AND LIFT AHEAD OF THE MCV WILL CAUSE ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE CWA DURING THE AFTERNOON HOURS. THE NAM SHOWED ABOUT 3,000 TO 4,000 ML CAPE DEVELOPING ACROSS EAST CENTRAL KS TUESDAY AFTERNOON. THUS THERE MAY BE SOME PULSE SEVERE THUNDERSTORMS POSSIBLE...WITH DAMAGING WINDS BEING THE PRIMARY HAZARD WG FRONTAL BOUNDARY WILL LAY ACROSS THE SOUTHERN PORTIONS OF KANSAS TUESDAY NIGHT. A SHORTWAVE WILL MOVE SOUTHEAST ACROSS THE CWA IN THE EVENING HOURS. SHOWERS AND THUNDERSTORMS SHOULD FIRE ALONG THE FRONT INITIALLY THEN WITH ISENTROPIC LIFT OVER THE FRONTAL ZONE EXPECT TO SEE MORE STORMS DEVELOP ACROSS THE CWA THROUGH THE OVERNIGHT HOURS. WEDNESDAY...DEPENDING ON PLACEMENT OF THE FRONTAL ZONE WHICH COULD LIKELY BE ACROSS PARTS OF THE CWA WILL SEE ANOTHER ROUND OF CONVECTION FIRING NEAR THE FRONTAL ZONE IN THE AFTERNOON HOURS. THE AIRMASS NEAR THE FRONTAL ZONE BECOMES UNSTABLE IN THE AFTERNOON INTO THE OVERNIGHT HOURS WEDNESDAY NIGHT. SHEAR INCREASES AS WELL ALONG AND NORTH OF THE FRONTAL ZONE SO COULD SEE SOME ISOLATED SEVERE STORMS. ISENTROPIC LIFT INCREASES WITH THE LOW LEVEL JET AROUND 30 TO 35 KTS WEDNESDAY NIGHT INTO THURSDAY MORNING. ANOTHER WAVE EJECTS SOUTHEAST IN THE NORTHWEST FLOW AS WELL WEDNESDAY NIGHT THEN MOVES OUT OF THE CWA THURSDAY MORNING. THUS WILL GO WITH HIGHEST POPS WEDNESDAY AND WEDNESDAY NIGHT. FOR THE REST OF THE PERIOD FROM THURSDAY NIGHT THROUGH THE WEEKEND THE NORTHWEST FLOW WILL CONTINUE THROUGH THE PERIOD WITH SOME RIDGING FORECAST ON THE NEW 12Z RUN OF THE ECMWF FOR THE SUNDAY AND MONDAY PERIOD. THE NEW EC BRINGS A FRONTAL BOUNDARY BACK ACROSS NEBRASKA AND KANSAS AS A SHORTWAVE TROUGH MOVES ACROSS THE CENTRAL PLAINS. PRIOR TO THIS IN THE THURSDAY THROUGH SATURDAY PERIOD THE NORTHWEST FLOW AND A PERSISTENT BOUNDARY IN THE STATE WOULD SUGGEST KEEPING A CHANCE FOR THUNDERSTORMS EACH NIGHT AND MORNING AS LIKELY TO SEE MCS DEVELOPMENT SOMEWHERE ACROSS KANSAS OR NEBRASKA DURING THE PERIOD. TEMPERATURES WILL BE COOLER THROUGH THE EXTENDED PERIOD AS WELL WITH HIGHS GENERALLY IN THE 80S. LOWERED HIGHS SOME ON WEDNESDAY THROUGH FRIDAY FROM PREVIOUS FORECAST. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM MONDAY FOR KSZ022-KSZ023- KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039. EXCESSIVE HEAT WARNING UNTIL 8 PM TUESDAY FOR KSZ040-KSZ054- KSZ055-KSZ056-KSZ058-KSZ059. HEAT ADVISORY UNTIL 8 PM MONDAY FOR KSZ009-KSZ010-KSZ011-KSZ012- KSZ021-KSZ034. && BOUSTEAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 536 AM CDT MON AUG 4 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-051045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 536 AM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS CONTINUE TODAY...WITH HEAT INDICES EXPECTED IN THE 103 TO 109 DEGREE RANGE THIS AFTERNOON. THERE IS A CHANCE FOR THUNDERSTORMS MAINLY NORTH OF INTERSTATE 70 AFTER MIDNIGHT AS A FRONT MOVES INTO THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THROUGH THURSDAY AS A FRONTAL BOUNDARY STALLS OVER THE STATE. AFTER A POSSIBLE REPRIEVE ON FRIDAY...THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE AREA THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. KC
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
An eighteen inch diameter tree was uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131304.